Tohoku Mathematical Journal

Nonorientable maximal surfaces in the Lorentz-Minkowski 3-space

Shoichi Fujimori and Francisco J. López

Full-text: Open access

Abstract

The geometry and topology of complete nonorientable maximal surfaces with lightlike singularities in the Lorentz-Minkowski 3-space are studied. Some topological congruence formulae for surfaces of this kind are obtained. As a consequence, some existence and uniqueness results for maximal Möbius strips and maximal Klein bottles with one end are proved.

Article information

Source
Tohoku Math. J. (2), Volume 62, Number 3 (2010), 311-328.

Dates
First available in Project Euclid: 15 October 2010

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1287148614

Digital Object Identifier
doi:10.2748/tmj/1287148614

Mathematical Reviews number (MathSciNet)
MR2742011

Zentralblatt MATH identifier
1246.53007

Subjects
Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42] 53C50: Lorentz manifolds, manifolds with indefinite metrics

Keywords
Maximal surface nonorientable surface

Citation

Fujimori, Shoichi; López, Francisco J. Nonorientable maximal surfaces in the Lorentz-Minkowski 3-space. Tohoku Math. J. (2) 62 (2010), no. 3, 311--328. doi:10.2748/tmj/1287148614. https://projecteuclid.org/euclid.tmj/1287148614


Export citation

References

  • L. J. Alías, R. M. B. Chaves and P. Mira, Björling problem for maximal surfaces in Lorentz-Minkowski space, Math. Proc. Cambridge Philos. Soc. 134 (2003), 289--316.
  • E. Calabi, Examples of the Bernstein problem for some nonlinear equations, Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), pp. 223--230, Amer. Math. Soc., Providence, R.I., 1970.
  • I. Fernández and F. J. López, Periodic maximal surfaces in the Lorentz-Minkowski space $\L^3$, Math. Z. 256 (2007), 573--601.
  • I. Fernández, F. J. López and R. Souam, The space of complete embedded maximal surfaces with isolated singularities in the 3-dimensional Lorentz-Minkowski space, Math. Ann. 332 (2005), 605--643.
  • S. Fujimori, K. Saji, M. Umehara and K. Yamada, Singularities of maximal surfaces, Math. Z. 259 (2008), 827--848.
  • R. Kiehn, Falaco solitons, Cosmic strings in a swimming pool, http://arxiv.org/ftp/gr-qc/papers/0101/ 0101098.pdf.
  • R. Kiehn, Falaco solitons, cosmology and the arrow of time,.,.,.,Vol2. Non-equilibrium Systems And Irreversible Processes. Publisher: Lulu Press, ISBN: 184728194X.
  • Y. W. Kim and S.-D. Yang, A family of maximal surfaces in Lorentz-Minkowski three-space, Proc. Amer. Math. Soc. 134 (2006), 3379--3390.
  • O. Kobayashi, Maximal surfaces in the 3-dimensional Minkowski space $L^3$, Tokyo J. Math. 6 (1983), 297--309.
  • O. Kobayashi, Maximal surfaces with conelike singularities, J. Math. Soc. Japan 36 (1984), 609--617.
  • M. Kokubu and M. Umehara, Orientability of linear Weingarten surfaces, spacelike CMC-1 surfaces and maximal surfaces, preprint, arXiv:0907.2284.
  • F. J. López, A complete minimal Klein bottle in $\R\sp 3$, Duke Math. J. 71 (1993), 23--30.
  • F. J. López, On complete nonorientable minimal surfaces with low total curvature, Trans. Amer. Math. Soc. 348 (1996), 2737--2758.
  • F. J. López, R. López and R. Souam, Maximal surfaces of Riemann type in Lorentz-Minkowski space $\Bbb L\sp 3$, Michigan Math. J. 47 (2000), 469--497.
  • F. J. López and F. Martín, Complete nonorientable minimal surfaces and symmetries, Duke Math. J. 79 (1995), 667--686.
  • F. J. López and F. Martín, Complete nonorientable minimal surfaces with the highest symmetry group, Amer. J. Math. 119 (1997), 55--81.
  • J. E. Marsden and F. J. Tipler, Maximal hypersurfaces and foliations of constant mean curvature in general relativity, Phys. Rep. 66 (1980), 109--139.
  • L. McNertney, One-parameter families of surfaces with constant curvature in Lorentz 3-space, Ph. D. Thesis, Brown Univ., 1980.
  • W. H. Meeks III, The classification of complete minimal surfaces in $\R\sp3$ with total curvature greater than $-8\pi$, Duke Math. J. 48 (1981), 523--535.
  • M. Ross, Complete nonorientable minimal surfaces in $\mathbf \R\sp 3$, Comment. Math. Helv. 67 (1992), 64--76.
  • M. Umehara and K. Yamada, Maximal surfaces with singularities in Minkowski space, Hokkaido Math. J. 35 (2006), 13--40.